Immunoglobulin E-mediated reactions to corticosteroids

Hay Cheam, Lavjay Butani

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Allergic reactions to steroids are rare, but are becoming more commonly recognized by clinicians. Although many reactions are thought to be IgE mediated, most are adverse drug reactions caused by nonallergic mechanisms, some related to additives in the steroid preparation being administered. Provocative challenge with the suspected offending agent, serologic tests for allergen-specific IgE, and skin testing are the most reliable methods for assessing hypersensitivity to steroids, although none is infallible. Therapeutic options for patients with documented steroid allergy include the use of alternative steroid preparations, desensitization, and, possibly, the use of monoclonal anti-IgE antibodies.

Original languageEnglish (US)
Pages (from-to)22-27
Number of pages6
JournalCurrent Allergy and Asthma Reports
Volume5
Issue number1
StatePublished - Jan 2005

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Immunoglobulin E-mediated reactions to corticosteroids'. Together they form a unique fingerprint.

Cite this